North Carolina, 2009

Flood and Hail in North Carolina, August 6, 2009

August 6, 2009 · NWS MHX · 2 events in 2 counties and zones

A cold front, upper level disturbance, and a moist and unstable atmosphere across eastern North Carolina resulted in scattered to numerous strong to severe thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front, upper level disturbance, and a moist and unstable atmosphere across eastern North Carolina resulted in scattered to numerous strong to severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 6, 1:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT THU AUG 6 2009

.SYNOPSIS...
A COLDFRONT WILL SLIP OFFSHORE BY EARLY FRIDAY MORNING. A STRONG
RIDGE OF HIGH PRESSURE BUILD OVER THE SOUTHEAST OVER THE WEEKEND
INTO EARLY NEXT WEEK BRINGING HOT AND HUMID WEATHER. THE RIDGE
WILL WEAKEN AS A COLD FRONT APPROACHES FROM THE NORTH WEDNESDAY
AND THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM THU...AS EXPECTED NUMEROUS SHOWERS AND TSTMS ARE
FORMING THIS AFTERNOON IN MODERATELY UNSTABLE AIRMASS AHEAD OF
COLDFRONT NOW CROSSING THE COASTAL PLAINS. MAIN THREAT STILL
APPEARS TO BE HEAVY RAINFALL WITH POSSIBLE TRAINING OF CELLS.
STILL ENOUGH INSTABILITY FOR A BRIEF WET MICROBURST AND POSSIBLE
SOME MARGINAL SEVERE HAIL...BUT THINK SEVERE THREAT IS FAIRLY
MINIMAL. MOST OF THE PRECIP SHOULD BE OFFSHORE BY 03Z IF NOT
EARLIER WITH ACTUAL BOUNDARY TO MOVE OFFSHORE BY 06Z TO 09Z. ONCE
THE WEAK CAA KICKS IN...MIN TEMPS MAY FALL INTO THE UPPER 60S AWAY
FROM THE IMMEDIATE COAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 240 PM THU...WITH HIGH PRESSURE BUILDING IN ON FRIDAY
EXPECT A MUCH MORE PLEASANT DAY WITH DEWPOINTS DROPPING INTO THE
LOWER AND MIDDLE 60S INLAND AND MAX TEMPS IN THE UPPER 80S TO
AROUND 90. PRECIP CHANCES WILL BE MINIMAL. BY SATURDAY...THE
SURFACE FLOW VEERS AROUND TO MORE S/SW INCREASING HUMIDITY AND
TEMPERATURES BACK INTO THE LOWER TO MIDDLE 90S. BUILDING UPPER
RIDGE WILL SUPPRESS CONVECTION AND THINK ANY PRECIP SATURDAY WILL
BE VERY ISOLATED AND WILL LEAVE OUT OF FCST.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 1120 AM THU...GOOD AGREEMENT BETWEEN GFS AND ECMWF IN
EVOLUTION OF UPPER PATTERN INTO THE MIDDLE OF NEXT WEEK. STRONG H5
RIDGE TO BUILD OVER THE SOUTHEAST SUNDAY AND MONDAY. THIS WILL
LEAD TO ABOVE NORMAL TEMPS AND HIGH DEWPOINTS BOTH DAYS WITH HEAT
ADVISORY CONDITIONS LIKELY AND POSSIBLE EXCESSIVE HEAT WARNING
CONDITIONS. CONVECTION WILL BE SUPPRESSED AND EXPECT MINIMAL POPS
FOR SUNDAY AND MONDAY. BY TUESDAY...RIDGE STARTS TO BREAK DOWN AND
RETROGRADE TO THE WEST WITH H5 TROF DIGGING BACK INTO THE SOUTH BY
WEDS AND A FRONTAL BOUNDARY APPROACHING FROM THE NORTH BY EARLY
THU. WILL BRING BACK CHC POPS AND LOWER MAX TEMPS WEDS INTO
THURS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 230PM THU...
SCATTERED CONVECTION TO IMPACT ERN NC THROUGH EARLY EVENING THEN
SHOULD SLIDE E OF TERMINALS WITH MAIN SHORT WAVE PUSHING OFFSHORE.
WILL THEREFORE KEEP IN VCTS/SH WITH TEMPO MVFR IN THROUGH 23Z FOR
INLAND SITES AND 3Z FOR COASTAL SITES. SOME ISOLATED IFR WILL BE
POSSIBLE IN HEAVIER CELLS. A BRIEF PERIOD OF FOG AND/OR POST FRONTAL
STRATUS WILL ALSO BE POSSIBLE OVERNIGHT...THEN SHOULD DIMINISH
QUICKLY INTO FRI MORNING AS DRY AIR WORKS IN WITH NLY FLOW BEHIND
FRONT. VFR TO RULE THE REST OF FRI AS WEAK HIGH PRES REBUILDS.

VFR EXPECTED TO DOMINATE IN EXTENDED. DIURNAL CONVECTION EXPECTED TO
BE MAINLY ISOLATED AT BEST AS DEEP LAYERED RIDGING IMPACTS THE
REGION. PATCHY EARLY MORNING FOG WILL BE POSSIBLE PER NORMAL THO.

&&

.MARINE...
AS OF 230PM THU...
NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST. MODERATE TO FRESH S TO
SW FLOW TO CONTINUE INTO THIS EVENING AS OFFSHORE HIGH PRES
INTERACTS WITH APPROACHING FRONT. STILL THINK THERE WILL BE A BRIEF
WINDOW WHERE BOTH WINDS AND SEAS COULD FLIRT WITH SCA LEVEL MAINLY
OUTER PORTIONS OF CENTRAL WATERS. SINCE 41025 IS A LITTLE LESS THAN
GUIDANCE IN BOTH WINDS AND SEAS HAVE OPTED FOR A SCEC INSTEAD OF SCA
BUT WE WILL CONTINUE TO MONITOR OF POTENTIAL UPGRADE. FRONT PUSHES
OFFSHORE EARLY FRI MORNING WITH A BRIEF 15KT SURGE OF NW/N WINDS FOR
THE NRN WATERS...SLIGHTLY WEAKER SOUTH. THIS WILL DIMINISH DURING
THE DAY ON FRI WHILE VEERING NE THEN E AS THE POST FRONTAL HIGH
LOOKS WEAK. THE HIGH SLIDES OFFSHORE FRI NITE INTO SAT ALLOWING
WINDS TO RETURN TO A MORE NORMAL SE THEN S DIRECTION. THEREAFTER WE
ARE EXPECTING TYPICAL LIGHT TO MODERATE (5-15KT) S/SW WINDS TO RULE
LATE WEEKEND/EARLY NEXT WEEK AROUND THE OFFSHORE HIGH.

SEAS MAY BRIEFLY HIT THE 4FT(ISH) MARK FOR THE NRN WATERS IN SHORT
PERIOD NLY WIND WAVES FRI MORNING BUT THOSE WAVES SHOULD DIMINISH
THROUGH THE DAY...AS SHOULD THE LINGERING SSW WAVES FROM TODAYS
WIND. THAT LEAVES US WITH MAINLY 2-3FT SEAS AS WE HEAD INTO AND THRU
THE WEEKEND IN A MIX OF LOCAL WIND WAVES AND SE BACKGROUND
SWELL...EXCEPT UP TO AROUND 4FT FOR CENTRAL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...MW
MARINE...MW
Hazardous weather outlook, Aug 6, 2:22 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
322 AM EDT THU AUG 6 2009

NCZ029-044>047-079>081-090>094-098-070730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
322 AM EDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
FROM THE NORTHWEST LATER TODAY. ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH
THE THREAT OF DAMAGING WIND...HEAVY RAINS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG RIDGE OF HIGH PRESSURE MAY PRODUCE HEAT INDICES VALUES
BETWEEN 105 AND 110 DEGREES DURING THE AFTERNOON HOURS FROM SUNDAY
THROUGH TUESDAY. HEAT ADVISORIES MAY EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-103-104-070730-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
322 AM EDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
FROM THE NORTHWEST LATER TODAY. ISOLATED STRONG TO SEVERE STORMS
ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH
THE THREAT OF DAMAGING WIND...HEAVY RAINS...AND LARGE HAIL.

THERE IS A MODERATE THREAT OF RIP CURRENTS FROM CAPE HATTERAS TO
CAPE LOOKOUT TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG RIDGE OF HIGH PRESSURE MAY PRODUCE HEAT INDICES VALUES
BETWEEN 105 AND 110 DEGREES DURING THE AFTERNOON HOURS FROM SUNDAY
THROUGH TUESDAY. HEAT ADVISORIES MAY EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 6, 12:42 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
142 PM EDT THU AUG 6 2009

NCZ029-044-080-061845-
MARTIN-PITT-BEAUFORT-
142 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT AND MARTIN
COUNTIES UNTIL 245 PM EDT...

AT 142 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES
SOUTHWEST OF WILLIAMSTON TO GREENVILLE...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 215 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE WASHINGTON.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Aug 6, 1:28 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
228 PM EDT THU AUG 6 2009

NCZ098-061930-
ONSLOW-
228 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 330 PM EDT...

AT 228 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CAMP LEJEUNE
MAIN GATE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR JACKSONVILLE AT 235 PM EDT...MIDWAY PARK AT 240 PM EDT...
PINEY GREEN...AND...PUMPKIN CENTER AT 245 PM EDT...HUBERT AT 255 PM
EDT...SILVERDALE AT 310 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE NEW RIVER AIR STATION...KELLUM AND VERONA.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Aug 6, 1:30 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT THU AUG 6 2009

NCZ080-094-061930-
BEAUFORT-PAMLICO-
230 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS WILL AFFECT PAMLICO AND BEAUFORT COUNTIES
UNTIL 330 PM EDT...

AT 230 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO
COUNTY...OR ABOUT 10 MILES EAST OF JAMES CITY...MOVING NORTHEAST AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GRANTSBORO AT 235 PM
EDT...SILVER HILL AT 240 PM EDT...ALLIANCE AT 245 PM EDT...BAYBORO AT
250 PM EDT...MARIBEL AT 300 PM EDT...VANDEMERE AT 310 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FLORENCE...HOBUCKEN...
JANEIRO...LOWLAND...MERRITT...OLYMPIA...ROYAL...SOUTH CREEK...
WHORTONSVILLE AND REELSBORO.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 6, 1:45 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT THU AUG 6 2009

NCZ103-061945-
EASTERN DARE-
245 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 345 PM EDT...

AT 244 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER KILL DEVIL
HILLS...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE KITTY HAWK...SOUTHERN SHORES AND COLINGTON.

THIS STORM HAS PRODUCED A WATERSPOUT. A WEAK WATERSPOUT MAY COME
ASHORE AND PRODUCE LITTLE TO NO DAMAGE. WIND GUSTS OF 40 TO 50 MPH
AND SMALL HAIL CAN ALSO BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES
OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A
STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER
ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 6, 2:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT THU AUG 6 2009

NCZ080-093-094-062000-
BEAUFORT-PAMLICO-CRAVEN-
300 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT
COUNTIES UNTIL 400 PM EDT...

AT 300 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER JAMES CITY...
MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
FAIRFIELD HARBOR AT 305 PM EDT...OLYMPIA AT 310 PM EDT...REELSBORO AT
320 PM EDT...GRANTSBORO AT 330 PM EDT...SILVER HILL AT 335 PM EDT...
ALLIANCE AT 340 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE NEW BERN...SPRING HOPE...TRENT WOODS...FLORENCE...MARIBEL...
MERRITT...PAMLICO...RIVERDALE...ROYAL...WHORTONSVILLE...FOREST...
BRICES CREEK AND PRESCOTT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Aug 6, 2:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 PM EDT THU AUG 6 2009

NCZ081-062015-
WESTERN HYDE-
315 PM EDT THU AUG 6 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE COUNTY UNTIL 415 PM EDT...

AT 316 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES NORTHWEST OF
SWANQUARTER...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR ROSE BAY AT 330 PM EDT...FAIRFIELD AT 355 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALLIGATOR LAKE...LAKE
LANDING...CENTER OF LAKE MATTAMUSKEET...SLADESVILLE...SWINDELL
FORK...GERMANTOWN AND HYDELAND.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The radar

The Morehead City radar (KMHX), 47 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail. Local standard time, as filed.

Flood, Onslow

When
August 6, 2:40 PM EST to 3:00 PM EST
Where
Onslow County, 0.78 mi E of Bell Fork
Cause
Heavy Rain
Reported by
Public
Coordinates
34.750, -77.386

High water reported on Brynn Marr Road in Jacksonville with several cars stalled.

Hail, Dare

When
August 6, 3:27 PM EST
Where
Dare County, 0.11 mi WSW of Nags Head
Measured
0.75 in hail
Reported by
Public
Coordinates
35.949, -75.622

Penny size hail reported in Nags Head.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181047, 181049.